Amygdalin, the much hyped vitamin hailed as a remedy to cancer cells, was banned by the FDA of United States of America in the 80’s as a prospective cancer treatment.
Amygdalin is a naturally happening chemical compound, popular for incorrectly being promoted as a cancer treatment. It is discovered in lots of plants, but most especially in the seeds/kernels of apricot, bitter almonds, apple, plum, and peach.
Amygdalin is categorized as a cyanogenic glycoside because each amygdalin particle includes a nitrile group, which can be launched as the harmful cyanide anion by the action of a beta-glucosidase: eating amygdalin will trigger it to launch cyanide in the body, and may result in cyanide poisoning.
Since the early 1950s, both amygdalin and a modified kind named laetrile have actually been promoted as alternative cancer treatments, typically utilizing the misnomer vitamin B17.
But studies have discovered them to be medically ineffective in the treatment of cancer, along with possibly poisonous or deadly when taken by mouth, due to cyanide poisoning.
The promo of laetrile to deal with cancer has actually been described in the medical literature as a dangerous example of quackery, and as “the slickest, most advanced, and definitely the most useful cancer quack promotion in case history”.
Neither amygdalin nor laetrile is a vitamin!
Amygdalin poisoning symptoms
Is amygdalin poisonous? Human toxicity excerpts:
2 cases of laetrile (amygdalin) toxicity were reported in a 48-yr-old female with lymphoma & a 46-yr-old male with a big cell anaplastic cancer of the lung. The female displayed fever, despair, headache, severe stomach cramps, a scattered macular erythematous rash, lymphadenopathy & hepatosplenomegaly following a weekly 6 mg iv injection & 5oo mg 3 times everyday orally. The male provided with progressive neuromuscular weakness of both lower & upper extremities following oral admin of 500 mg of amygdalin daily. Both cases of toxicity arising from oral admin was solved following discontinuation of the drug.
A deadly laetrile (amygdalin) intake by a 57-yr-old woman with breast carcinoma existed. Cyanide level on admission to health center was 29.0 mcg/dl. The pt improved with symptomatic therapy & was moved to another medical facility from which she was discharged 3 days later on. Twelve days later, the pt was returned to the emergency department with no sign of life. An autopsy revealed a cyanide level of 218 mcg/dl & recorded the cause of death as cyanide poisoning.
A near fatal case of cyanide poisoning is reported in a 48-yr-old female after a 9 day course of laetrile (amygdalin). Laetrile was admin iv, im, orally, & rectally together with a “cleansing diet plan”. Blood levels of cyanide on admission were 116 mug/dl.
Two episodes of cyanide poisoning took place in kids after ingestion of apricot kernels.
The first episode included 8 children who showed common signs & symptoms of cyanide poisoning 2 hr after ingestion of big quantities; 7 kids recovered & 1 passed away. The second episode involved 16 children who had eaten sugary foods prepared from kernels. Signs & indications were the exact same as those in the first group however appeared 1/2 hr after intake & were extremely extreme. Three of the children passed away.
Amygdalin is a chemical mix of glucose, benzaldehyde, & cyanide from which the latter can be released … amygdalin is the major active ingredient of laetrile, & this supposed anticancer drug has actually likewise been responsible for human cyanide poisoning.
Have a Good Day! I Wish You Good Health!